Alert archive / Indiana / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 150, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Oct 24, 2001, 3:46 PM EST for Carroll County, Clinton County, Indiana. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Oct 24, 2001, 3:46 PM EST (20:46 UTC)
- Expired
- Oct 24, 2001, 4:15 PM EST
- In force
- 29 min
- Issued by
- NWS Indianapolis, IN
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Carroll County, IN, Clinton County, IN
The radar
The Indianapolis radar (KIND), 82 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 24, 4:10 PM EST | Hail 0.75 | Speedway, IN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 24, 11:45 AM EST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.8 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1102 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 597 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 180 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
659 WUUS53 KIND 242046 SVRIND INC015-023-242115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 346 PM EST WED OCT 24 2001 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLINTON COUNTY IN CENTRAL INDIANA THIS INCLUDES THE CITY OF FRANKFORT CARROLL COUNTY IN NORTH CENTRAL INDIANA * UNTIL 415 PM EST * AT 343 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES WEST OF MULBERRY...OR ABOUT 3 MILES SOUTH OF LAFAYETTE...MOVING NORTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ROSSVILLE AT 355 PM EST MICHIGANTOWN AT 400 PM EST FLORA AT 405 PM EST CAMDEN AT 410 PM EST SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL... DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN INDIANAPOLIS. LAT...LON 4023 8670 4021 8635 4069 8642 4072 8665
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 2:40 PM EST, 1 hour 6 minutes earlier.
Area forecast discussion, Oct 24, 2:40 PM EST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 240 PM EST WED OCT 24 2001 WITH INCOMING SQUALL INLINE AND VARIOUS EQUIPMENT PROBLEMS...AND MODELS CLOSE...DIDNT SPEED TOO MUCH TIME TRYING TO WORK ON GUIDANCE. AS IWX POINTED OUT...MAIN CONCERN...EXCEPT FOR THE SQUALL LINE...THREAT OF HIGH WINDS LATE TONIGHT AND THURSDAY. ALL MODELS HAVE GRADIENT MORE RELAXED FOR OUR AREA THAN FARTHER NORTH. SINCE CORE OF SYSTEM ALOFT ALSO PASSING WELL TO NORTH DONT SEE NEED FOR ADVISORY IN THIS AREA. .IND...NONE. KWIATKOWSKI
In the hours before
Special weather statement, Oct 24, 11:40 AM EST, 4 hours 6 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-241900- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1140 AM EST WED OCT 24 2001 ...THE STORM PREDICTION CENTER SAYS THERE IS A HIGH RISK OF SEVERE WEATHER IN CENTRAL INDIANA THIS AFTERNOON... THUNDERSTORMS ARE LIKELY TO ENTER CENTRAL INDIANA FROM THE WEST IN MID AFTERNOON...AND SPREAD TO THE OHIO BORDER IN A FEW HOURS. SOME OF THESE STORMS MAY PRODUCE TORNADOES. MANY OF THEM COULD PRODUCE DAMAGING STRAIGHT LINE WINDS. SPOTTER ACTIVATION WILL LIKELY BE NEEDED EARLY IN THE AFTERNOON. KWIATKOWSKI
Local storm report, Oct 24, 3:37 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
337 PM EST WED OCT 24 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 PM LODI IN WIND DAMAGE
10/24/01 PARKE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
SEMI BLOWN OVER.
0330 PM TANGIER IN WIND DAMAGE
10/24/01 PARKE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
POWER LINES DOWN.Local storm report, Oct 24, 3:40 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
340 PM EST WED OCT 24 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 PM AVON IN
10/24/01 HENDRICKS REPORTED BY LAW
ENFORCEMENT OFFICIAL.
50 TO 60 MPH WIND GUSTS.The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 24, 2:38 PM EST | Severe Thunderstorm Warning | IND | Warren | 52 min |
| Oct 24, 2:41 PM EST | Tornado Warning | IND | Warren | 49 min |
| Oct 24, 2:59 PM EST | Severe Thunderstorm Warning | IND | Owen, Putnam | 31 min |
| Oct 24, 3:09 PM EST | Severe Thunderstorm Warning | IND | Fountain, Montgomery, Parke | 36 min |
| Oct 24, 3:09 PM EST | Severe Thunderstorm Warning | IND | Tippecanoe | 36 min |
| Oct 24, 3:22 PM EST | Severe Thunderstorm Warning | IND | Hendricks, Marion, Morgan | 23 min |
| Oct 24, 3:31 PM EST | Severe Thunderstorm Warning | IND | Owen | 29 min |
| Oct 24, 3:46 PM EST | Tornado Warning | IND | Morgan, Owen, Putnam | 29 min |
| Oct 24, 3:52 PM EST | Severe Thunderstorm Warning | IND | Hamilton, Marion | 23 min |
| Oct 24, 3:56 PM EST | Severe Thunderstorm Warning | IND | Hancock, Henry | 34 min |
| Oct 24, 4:14 PM EST | Severe Thunderstorm Warning | IND | Hamilton, Madison, Tipton | 31 min |
| Oct 24, 4:14 PM EST | Severe Thunderstorm Warning | IND | Howard | 31 min |
| Oct 24, 4:24 PM EST | Tornado Warning | IND | Morgan | 36 min |
| Oct 24, 4:37 PM EST | Tornado Warning | IND | Johnson, Marion | 23 min |
| Oct 24, 4:40 PM EST | Tornado Warning | IND | Delaware, Madison | 35 min |
| Oct 24, 4:49 PM EST | Severe Thunderstorm Warning | IND | Monroe | 26 min |
| Oct 24, 4:51 PM EST | Tornado Warning | IND | Hancock, Shelby | 24 min |
| Oct 24, 5:06 PM EST | Severe Thunderstorm Warning | IND | Henry | 24 min |
| Oct 24, 5:06 PM EST | Tornado Warning | IND | Greene, Lawrence, Monroe | 24 min |
| Oct 24, 5:13 PM EST | Tornado Warning | IND | Hancock, Marion, Shelby | 32 min |
| Oct 24, 5:31 PM EST | Severe Thunderstorm Warning | IND | Delaware, Henry | 29 min |
| Oct 24, 5:56 PM EST | Severe Thunderstorm Warning | IND | Decatur, Jennings | 34 min |
| Oct 24, 6:02 PM EST | Severe Thunderstorm Warning | IND | Henry, Randolph | 28 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.